News

Imodium Abuse Prompts Package Change

The U.S. Food and Drug Administration, or FDA, announced this morning that it is working with companies that manufacture the drug loperamide for over-the-counter sale to redesign the medication’s packaging. The hope, says the agency in its news release, is to lower the total amount of the drug in each package and, by extension, make it more difficult for people to consume mega-doses of the medication.

The FDA will encourage a switch to blister packs or single-dose packs.

Loperamide, which is sold under the brand name Imodium, can be safely used to treat diarrhea in most people–if it’s used appropriately. But a significant number of people are intentionally abusing the medication by consuming what FDA refers to as “much higher than the recommended doses” of it. As a result, they are suffering serious heart problems and even death.

This is the second time in 2 years FDA has warned about loperamide misuse; the previous statement came in 2016, when a warning about heart issues were added to packaging. This new statement, however, goes a bit further. The official recommendation now reads:

Patients and consumers should only take the dose of loperamide directed by your health care professionals or according to the OTC Drug Facts label, as taking more than prescribed or listed on the label can cause severe heart rhythm problems or death. If you are using OTC loperamide and your diarrhea lasts more than 2 days, stop taking the medicine and contact your health care professional.

Seek medical attention immediately by calling 911 if you or someone taking loperamide experiences any of the following, and tell health care professionals the person has been taking loperamide:

  • Fainting
  • Rapid heartbeat or irregular heart rhythm
  • Unresponsiveness, meaning that you can’t wake the person up or the person doesn’t answer or react normally

Why People Are Abusing Loperamide

There are a number of reasons why people are abusing Imodium and other loperamide products. Some are seeking a sense of euphoria, some are trying to self-treat symptoms of opioid withdrawal and some are taking too much in an attempt to make the product more effective for diarrhea.

FDA is also encouraging doctors to discuss the potential dangers of prescription loperamide and over-the-counter products like Imodium with patients who use it.

Photo Credit: Logan Ripley on Unsplash

###

Advertisements